Washington, 2015

Flash Flood in Washington, May 22, 2015

May 22, 2015 · NWS OTX · 1 event in 1 county or zone

A slow moving thunderstorm caused some isolated flash flooding in the East Slopes of the North Cascades.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving thunderstorm caused some isolated flash flooding in the East Slopes of the North Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 1:38 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, May 22, 1:38 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
238 PM PDT FRI MAY 22 2015

.SYNOPSIS...
The Memorial Day Weekend is expected to be warmer than average,
with afternoon temperatures in the 70s and 80s. Look for scattered
showers and thunderstorms this weekend into next week. Some
thunderstorms will be capable of producing heavy downpours and
frequent lightning.

&&

.DISCUSSION...

Tonight: We'll be dealing with short-segment lines of
thunderstorms moving west off the higher terrain of N Idaho and
into Spokane and the Palouse. The other area of concern is the
potential for flash flooding/debris flows on recent 2013-2014
burn scars. So far most of these scars have been missed by the
heaviest rain rates in the Cascades. The Devels Elbow complex
south of Republic has, so far, received the most direct hit...but
calls to local authorities have yielded no reports of debris
flows. The CAPE/shear combo supports heavy downpours and small
hail into this evening with any thunderstorms. We'll be doing
NOWCASTS, Facebook posts and Twitter updates when time allows.bz

Saturday through Monday: Models are in pretty good agreement of
where to track the upper level low that is moving down British
Columbia and into the Inland Northwest this weekend. The low now
doesn't push into Washington until Sunday evening/Monday morning.
Until then...northeasterly flow into the northern Idaho Panhandle
and northeast Washington will keep conditions dry with mostly
clear skies. The main concern for showers and thunderstorms will
continue to remain across extreme southeast WA, the central ID
Panhandle and along the Cascades. Each afternoon and evening
showers and thunderstorms will develop and then wane with the
setting sun in the evening. Isolated showers is possible through
the overnight and early morning hours for the aforementioned
areas. Given we are expecting less shower activity and clouds
Saturday and early Sunday, have increased max temps about 1-3
degrees. Sunday night/Monday the upper low will move into
Washington. There are some model differences of where the low goes
during the day on Monday. Nevertheless the chance of widespread
rain will increase. Monday looks to be the 'crummiest' day of the
holiday weekend. Have lowered max temps a few degrees, as we
looked to be the outlier compared to other forecast models.
/Nisbet

Monday night through Friday: The Inland NW remains unsettled
with some threat of showers and thunderstorms each day. Most
models keep the region in a weak flow pattern with a mid-level low
bobbling about the northwest United States at least through
Wednesday. Thereafter models diverge, either holding the low near
the northern Rockies or showing a transition to a west-southwest
flow with a low migrating down the BC coast. Either way
instability blossoms each afternoon, in the form of expanding
CAPE. Precisely how much synoptic forcing there is and where it
will lay will come into more focus as models come into better
agreement. But for now look for a threat of showers and
thunderstorms expanding each afternoon, then dissipating but not
entirely ending for the night and morning hours. The threat will
be best throughout the region through Wednesday. Thereafter there
is some suggestion that the threat will retreat away from deeper
Columbia Basin toward Thursday and Friday. Any of these
showers/t-storms may contain the typical brief heavy rain and
perhaps some small hail and lightning, but given the more
convective nature of the system none of this is a definite for any
one location. /J. Cote'

&&

.AVIATION...
18Z TAFS: With showers and isolated thunder now beginning to
develop over Ern Wa and N Idaho, we'll trend steadily toward an
increasing areal coverage and intensity of thunderstorms. The
main threats will be heavy downpours and small hail. Gusty outflow
winds are not out of the question...around 30 kts. All storms will
move nearly due west. The main taf sites affected will be KLWS,
KPUW, KMWH, and KEAT. Though the current TAFS show VFR wx, it's
likely that the localized heavy downpours will not only lower
ceilings close to MVFR, but will also restrict vsbys. Stay tuned
for TAF updates... BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  82  52  80  53  73 /  10  10  10  20  30  50
Coeur d'Alene  52  80  53  80  52  71 /  20  10  10  20  30  50
Pullman        49  76  46  75  48  71 /  20  10  10  10  20  30
Lewiston       56  82  55  82  55  79 /  30  20  20  20  20  30
Colville       53  86  54  81  51  73 /  20  10  10  30  30  70
Sandpoint      50  81  48  79  49  71 /  10  10  10  20  20  60
Kellogg        50  80  49  80  48  70 /  20  20  10  20  20  50
Moses Lake     56  86  55  83  54  80 /  20  10  10  10  20  20
Wenatchee      59  85  59  81  57  79 /  50  10  10  20  20  10
Omak           53  87  53  83  52  77 /  30  10  10  30  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 PM PDT this evening for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, May 22, 4:58 AM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
558 AM PDT FRI MAY 22 2015

IDZ001>004-026-027-WAZ032>038-041-043-044-231300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT FRI MAY 22 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms...primarily over north Idaho on
Saturday. The threat for thunderstorms will increase to the
northeast Washington and north Idaho for the weekend and into
early next week. The main threat for these storms will be heavy
rain...although lightning with small hail and gusty winds are
additional concerns.

Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

WAZ042-231300-
EAST SLOPES NORTHERN CASCADES-
558 AM PDT FRI MAY 22 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving and wet thunderstorms are likely this afternoon and
evening. Heavy rain is the main concern, leading to an increased
threat for flash flooding or debris flows. Recent burn scared
areas and steeper terrain will be at highest risk for flood
related impacts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a continued chance of thunderstorms for the weekend and
into early next week. The main threat for these storms will be
heavy rain...although lightning with small hail and gusty winds
are additional concerns.

Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

WAZ031-231300-
NORTHEAST BLUE MOUNTAINS-
558 AM PDT FRI MAY 22 2015

This Hazardous Weather Outlook is for portions of Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving and wet thunderstorms are likely this afternoon and
evening. Heavy rain is a concern along with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a continued chance of thunderstorms for the weekend and
into early next week. The main threat for these storms will be
heavy rain...although lightning with small hail and gusty winds
are additional concerns.

Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

The radar

The Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
May 22, 3:19 PM PST to 6:00 PM PST
Where
Okanogan County, 1.59 mi NW of Wakefield to 1.54 mi NW of Wakefield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
48.245, -119.756

Okanogan County Public Works reported a flash flood which caused damage to Davis Canyon Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569596.